Format

Send to

Choose Destination
Vet Anaesth Analg. 2007 May;34(3):217-22.

Suspected air embolism associated with post-anesthetic pulmonary edema and neurologic sequelae in a horse.

Author information

1
Boren Veterinary Medical Teaching Hospital, College of Veterinary Medicine, Oklahoma State University, Stillwater, OK 74078, USA. todd.c.holbrook@okstate.edu

Abstract

A 523 kg Quarter Horse was anesthetized for unilateral eye enucleation. The anesthetic period was unremarkable. During anesthetic recovery the cap on the jugular venous catheter became dislodged. Clinical signs of pulmonary edema associated with moderate arterial hypoxemia subsequently developed. Although pulmonary edema resolved with medical therapy, the day following anesthetic recovery, clinical signs of vestibular disease and blindness developed. Treatment included nasal oxygen insufflation, flunixin meglumine, furosemide, dexamethasone, thiamine, dimethylsulfoxide, antimicrobials, and phenylbutazone. The horse recovered and was discharged from the hospital after 7 days of treatment and was neurologically normal at 6 weeks. While venous air embolism was not confirmed in this case, the catheter cap complication followed by signs of pulmonary edema and neurologic sequelae support the presumptive pathogenesis of this horse's complications. Diagnostic confirmation of air embolism in horses with compatible acute clinical signs should be documented with echocardiography.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center